Alert archive / Wisconsin / Red Flag Warnings in 2023
Red Flag Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Apr 14, 2023, 1:54 AM CDT for 8 counties in Wisconsin. It took effect at Apr 14, 2023, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2023, 1:54 AM CDT (06:54 UTC)
- In effect from
- Apr 14, 2023, 11:00 AM CDT
- Expired
- Apr 14, 2023, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Buffalo County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 53 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2869 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563 WWUS83 KARX 140654 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 154 AM CDT Fri Apr 14 2023 ...Critical Fire Weather Conditions Today over Portions of Central and West-Central Wisconsin... .Unseasonably warm, dry and breezy conditions will continue to lead to critical fire weather conditions today across portions of west-central into central Wisconsin. Very dry fine fuels will promote quick ignitions and rapid spread of any fire that gets started, making it difficult to control. WIZ029-032>034-041>044-141900- /O.UPG.KARX.FW.A.0003.230414T1600Z-230415T0100Z/ /O.NEW.KARX.FW.W.0003.230414T1600Z-230415T0100Z/ Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 154 AM CDT Fri Apr 14 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE CONDITIONS FOR PORTIONS OF WEST- CENTRAL INTO CENTRAL WISCONSIN... The National Weather Service in La Crosse has issued a Red Flag Warning for low humidity and gusty winds, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Wisconsin, Clark, Buffalo, Trempealeau, Jackson, La Crosse, Monroe, Juneau and Adams. * TIMING...From 11 am through 8 pm today. * WINDS...South around 15 to 20 mph with gusts to 25 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * TEMPERATURES...In the lower 80s. * IMPACTS...Any fires that start will quickly become difficult to control and spread rapidly. Please heed any local burning bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SKOW
2 follow-up statements
859 WWUS83 KARX 142028 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 328 PM CDT Fri Apr 14 2023 ...Critical Fire Weather Conditions Continue Through Early Evening... .Unseasonably warm, dry and breezy conditions will continue to lead to critical fire weather conditions this afternoon across portions of west-central into central Wisconsin. Very dry fine fuels will promote quick ignitions and rapid spread of any fire that gets started, making it difficult to control. WIZ029-032>034-041>044-150100- /O.CON.KARX.FW.W.0003.000000T0000Z-230415T0100Z/ Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 328 PM CDT Fri Apr 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WEST-CENTRAL AND CENTRAL WISCONSIN... * AFFECTED AREA...In Wisconsin, Clark, Buffalo, Trempealeau, Jackson, La Crosse, Monroe, Juneau and Adams. * TIMING...Until 8 pm this evening. * WINDS...South 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 17 percent. * TEMPERATURES...In the low 80s. * IMPACTS...Any fires that start will quickly become difficult to control and spread rapidly. Please heed any local burning bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
962 WWUS83 KARX 150058 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 758 PM CDT Fri Apr 14 2023 WIZ029-032>034-041>044-150200- /O.EXP.KARX.FW.W.0003.000000T0000Z-230415T0100Z/ Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 758 PM CDT Fri Apr 14 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WEST-CENTRAL INTO CENTRAL WISCONSIN... Fire weather conditions are beginning to improve this evening with decreasing winds and increasing humidity levels. Therefore, the Red Flag Warning will expire at 8 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Apr 13, 10:54 PM CDT, 3 hours earlier.
Area forecast discussion, Apr 13, 10:54 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
1054 PM CDT Thu Apr 13 2023
.DISCUSSION...(Today through Wednesday)
Issued at 230 PM CDT Thu Apr 13 2023
Key Messages:
- One more day of warmth Friday, then much cooler weekend and start
to new work week.
- Fire weather conditions continue to be elevated to critical
Friday, especially across western into central WI. Fires could
easily start and move - avoid outdoor burning for another day.
- Rain chances for the weekend. A few storms possible later Friday
night into Sat. Could end as snow as it exits Sunday night with
minimal accums on cold sfcs.
* WEEKEND PCPN CHANCES: mainly rain into Sat night, but some threat
for snow or a wintry mix before storm system exits later Sunday
night.
Looking like a showery weekend, starting late Friday night.
Upper level trough finally gives the stout ridge a push east, but
makes only slow progress eastward itself. Spokes of shortwave energy
rotate around the trough with periodic bouts of low level warm air
advection along with some on and off help from 300 mb jet streaks.
The system's sfc low progged to track northeast across eastern IA
and then across northern ILL/southeast WI toward 12z. Some
differences in the medium range guidance on speed, but mostly agree
on track which keeps the low just southeast of the local area. The
storm system favored to exit late Sunday night, but could linger
across the east into Mon morning.
Temps will support rain chances at the outset, persisting through Sat
night. MUCAPEs of 1000 J/kg Sat should spark a few storms. Some 0-3
km shear, but deeper and stronger farther south. For now, not
expecting any severe storms.
Moving into Sunday, colder air starts to press in from the
northwest. Northwest-southeast running x-section along with Bufkit
soundings suggest thermo profiles that could support a period of a
wintry mix, then changing over to all snow. With the track of the
sfc low to the southeast, good chance for a deformation region
hanging across the local forecast area - which could be a snow
producer. This would be more favored later in the day/night...and
per current track and timing...more likely across portions of WI.
Latest medium range guidance suggests at least an inch north of I-
94, with a 10 to 20% for up to 3" (all with a 10:1 snow ratio).
Ratios should be less than that given recent warm airmass. Also,
warm grounds will mitigate some accumulation, mostly confining to
cold, grassy surfaces. Not done with winter quite yet.
* ONE MORE WARM DAY...cooler for the weekend/start of work week.
The anomalously warm airmass remains in place across the local area
Friday, with EC and GEFS 850 mb temp anomalies from +1 to near +2.
Another day with highs around (or exceeding) 80.
This will be our last taste of summer for at least a little while,
so get out and enjoy it. Upper level shortwave trough/rain maker
moving in later Friday night will usher in much cooler air. 850 mb
temps expected to tumble from around +13 C Fri afternoon to -5 C by
00z Mon. Highs temps by Sun will likely not warm out of the 40s for
most, a 40 degree drop from expected highs Fri. LREF ensemble
guidances places a less than 50/50 chance for most locations to
crack 50 degrees. Meanwhile, Mon and Tue mornings have a good shot
to see temps drop below freezing with medium range ensemble guidance
pushing 70-90% for that to occur. Quite a change from the recent
warmth.
* SOME PCPN CHANCES, MODERATING TEMPS NEXT WEEK
The upper level flow looks to become a bit more progressive and
active for the new week. Not a lot of agreement between the GFS and
EC, including within themselves (ensemble members), on timing and
positioning of various shortwaves/pcpn makers. Will let the model
blend make the call on the pcpn chances for now.
After the dip into much colder temperatures this weekend, the change
in the upper level flow should moderate temps. A lot of spread in
the GEFS/EPS members, but the median favors highs at or above the
seasonable normals.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1054 PM CDT Thu Apr 13 2023
VFR conditions are expected to persist through the TAF period.
Some wind gusts at KRST are possible at times overnight from the
south just under 25 knots. A LLWS threat for KLSE looks to
diminish before 12z. Surface winds will pick back up tomorrow
morning after 12z with gusts around 25 knots possible through the
afternoon hours before weakening in the evening. Clouds increasing
from the west overnight but will still hold in VFR category.
&&
.FIRE WEATHER...
Issued at 230 PM CDT Thu Apr 13 2023
One more day of elevated to critical fire weather conditions Friday,
although not as widespread as the past couple days.
Approaching weather system for the weekend will start to increase
the near sfc moisture, but it's still quite dry a loft (per bufkit
soundings). Deep afternoon mixing upwards of 825 mb will work
against that increase, and should push min RHs into the 20s - lowest
currently favored north of I-90 corridor in western WI.
Winds also don't look as breezy as the past couple days with
slackening pressure gradient ahead of the approaching cold front.
Mixing still suggests mostly mid to upper 20 mph for gusts with
sustained at 10 to 20 mph.
FFMC from 92-93 for much of the local area...much like the past
couple days. Dry enough to support quick starting fires which could
easily move.
With coordination between surrounding offices and WIDNR, have issued
another Fire Weather Watch for parts of western into central WI for
Fri to account for these elevated/critical fire conditions.
&&
.HYDROLOGY...
Issued at 350 AM CDT Thu Apr 13 2023
There have been no major changes to the river forecasts since
yesterday. The snow pack northwest of the Twin Cities continues to
steady melt in these very warm temperatures per satellite and
CoCoRAHS observations with depths ranging from 1 to 7 inches over
central Minnesota. The main flood wave is working down the
Mississippi River north of the Twin Cities, with the crest
reaching points in the northwestern forecast area in another 7-9
days and progressing through the Driftless region the week
following.
As has been reiterated in previous discussions, the abnormally
dry soils over central Minnesota absorbed a copious amount of the
rapid snow melt this past week. Thus, the magnitude of the
expected flooding has decreased somewhat and major flooding at any
given point is not expected. Moderate flooding is expected with
crests similar to values seen in 2019.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Fire Weather Watch from Friday morning through Friday evening
for WIZ029-032>034-041>044.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Rieck
AVIATION...Peters
FIRE WEATHER...Rieck
HYDROLOGY...SkowHazardous weather outlook, Apr 13, 8:48 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 848 PM CDT Thu Apr 13 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-053>055- 061-150600- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Vernon-Crawford-Richland-Grant- 848 PM CDT Thu Apr 13 2023 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...north central Wisconsin and southwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated fire weather conditions are expected Friday. A few non-severe thunderstorms are forecast for late Friday night into Saturday evening. Accumulating snow is possible Sunday afternoon into Monday with a 20 percent risk of seeing in excess of 3 inches of snow north of Interstate 90. Flooding along the Mississippi River is expected to begin Friday and continue for several weeks. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ029-032>034-041>044-150600- Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 848 PM CDT Thu Apr 13 2023 This Hazardous Weather Outlook is for portions of central Wisconsin and west central Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Fire Weather Watch is in effect for critical fire weather conditions late Friday morning through early Friday evening. A few non-severe thunderstorms are forecast for Friday night into Saturday evening. Accumulating snow is possible Sunday afternoon into Monday with a 20 percent risk of seeing in excess of 3 inches of snow north of Interstate 90. Flooding along the Mississippi River is expected to begin Friday and continue into early next week. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 10:41 AM CDT | River Flood Warning | ARX | Adams, Juneau | 6 days |
| Apr 14, 10:49 AM CDT | River Flood Warning | ARX | Pepin | 18 days |
| Apr 14, 10:53 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 23 days |
| Apr 14, 11:18 AM CDT | River Flood Warning | ARX | La Crosse, Vernon | 24 days |
Nearby
Red Flag Warnings in Wisconsin, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.